Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Midland/Odessa, TX

May 19, 2017Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2017, 3:53 AM CDT for Mitchell County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 3:53 AM CDT (08:53 UTC)
Expired
May 19, 2017, 5:00 AM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 107 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:00 AM CDTHAIL 15 Sse Colorado City, TXQUARTER SIZE HAIL AND 60 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:44 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4527 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS54 KMAF 190853
SVRMAF
TXC335-191000-
/O.NEW.KMAF.SV.W.0125.170519T0853Z-170519T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
353 AM CDT FRI MAY 19 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in western Texas...

* Until 500 AM CDT

* At 352 AM CDT, a severe thunderstorm was located 10 miles southwest
  of Lake Colorado City State Park, or 16 miles southwest of Colorado
  City, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Colorado City, Valley View, Loraine, Westbrook, Colorado City
  Airport, Lake Colorado City, Champion Creek Reservoir, Lake
  Colorado City State Park, Buford and Us-84 Near The Nolan-
  Fisher County Line.

THIS INCLUDES Interstate 20 between mile markers 198 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10118 3245 10116 3252 10066 3209 10067
TIME...MOT...LOC 0852Z 245DEG 12KT 3220 10102 

HAIL...1.25IN
WIND...60MPH
 
$$

10
3 follow-up statements
265 
WWUS54 KMAF 190916
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
416 AM CDT FRI MAY 19 2017

TXC335-191000-
/O.CON.KMAF.SV.W.0125.000000T0000Z-170519T1000Z/
Mitchell TX-
416 AM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR MITCHELL COUNTY...

At 416 AM CDT, a severe thunderstorm was located 7 miles east of
Champion Creek Reservoir, or 12 miles southeast of Colorado City,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Colorado City, Valley View, Loraine, Westbrook, Colorado City
Airport, Lake Colorado City, Champion Creek Reservoir, Lake Colorado
City State Park, Buford and Us-84 Near The Nolan-Fisher County Line.

THIS INCLUDES Interstate 20 between mile markers 198 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10118 3245 10116 3252 10066 3209 10067
TIME...MOT...LOC 0916Z 253DEG 24KT 3226 10072 

HAIL...1.00IN
WIND...60MPH
 
$$

10
084 
WWUS54 KMAF 190932
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
432 AM CDT FRI MAY 19 2017

TXC335-191000-
/O.CON.KMAF.SV.W.0125.000000T0000Z-170519T1000Z/
Mitchell TX-
432 AM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR MITCHELL COUNTY...

At 430 AM CDT, a severe thunderstorms were located across southern 
Mitchell County, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Colorado City, Valley View, Loraine, Westbrook, Colorado City
Airport, Lake Colorado City, Champion Creek Reservoir, Lake Colorado
City State Park, Buford and Us-84 Near The Nolan-Fisher County Line.

THIS INCLUDES Interstate 20 between mile markers 198 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10118 3245 10116 3252 10066 3209 10067
TIME...MOT...LOC 0930Z 245DEG 12KT 3228 10067 

HAIL...1.00IN
WIND...60MPH
 
$$

Strobin
892 
WWUS54 KMAF 190954
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
454 AM CDT FRI MAY 19 2017

TXC335-191004-
/O.EXP.KMAF.SV.W.0125.000000T0000Z-170519T1000Z/
Mitchell TX-
454 AM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY WILL EXPIRE AT
500 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 AM CDT for
western Texas.

LAT...LON 3209 10118 3245 10116 3252 10066 3209 10067
TIME...MOT...LOC 0954Z 245DEG 12KT 3231 10060 

$$

Strobin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:18 AM CDT, 35 minutes earlier.

Area forecast discussion, May 19, 3:18 AM CDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
318 AM CDT Fri May 19 2017

.UPDATE...
See public disussion below.

&&

.DISCUSSION...
Public products have been updated to add severe thunderstorm watch
# 244 for portions of the central and eastern Permian Basin until
15z.

&&

.PREV DISCUSSION... /issued 1211 AM CDT Fri May 19 2017/

DISCUSSION...
See 06Z aviation discussion below.

AVIATION...
VFR conditions are expected this TAF period. Any TS that develops
overnight should remain east of all TAF sites.

PREV DISCUSSION... /issued 928 PM CDT Thu May 18 2017/

DISCUSSION...

Latest sfc analysis shows the dryline slowly retreating up thru
the lwr Trans Pecos, w/convection trying to develop along this
feature east of the area. However, hi-res models continuing to
show convection developing in the Permian Basin after 06Z. We've
let the RFW and HWW expire, and will do a quick update to remove
them from grids and products. We'll also adjust other parameters
as necessary based on latest obs and forecast data. Updates out
shortly.

PREV DISCUSSION... /issued 240 PM CDT Thu May 18 2017/

DISCUSSION...

Another hot and windy afternoon underway as the dryline continues
eastward across the area. This boundary will waffle back and
forth over our region the couple of days bringing chances for
rain mainly for the eastern Permian Basin and Lower Trans Pecos.
Much of W TX and SE NM has not received appreciable rainfall in
over a month and fuels continue to dry. Thus the need for Red Flag
Warnings over a large portion of the CWA. Please see the Fire Wx
section below for more information.

An upper level trough over the Rockies will lift into the Plains in
the coming days. Height falls associated with this system will
pull the dryline back west tonight to near the I-20 corridor. A
shortwave will round the base of the trough overnight helping to
increase large scale lift. Thunderstorms are expected to develop
along the dryline after midnight and push east. Will follow the
HRRR closest with respect to the position of the dryline since it
did will Tuesday with a similar situation. Some of these storms
will have the potential to be severe given adequate shear and
steep lapse rates. Large hail and damaging winds will be the main
threat with these storms. The dryline will move east again Friday
with much of our area being the in dry air by afternoon.

A cold front will head south as the upper trough lifts into the
Plains Saturday. A few storms are possible along the boundary Friday
night into Saturday mainly over the eastern Permian Basin and Lower
Trans Pecos. Much cooler conditions are expected behind the front
with below normal temperatures lasting through the weekend.

We warm slightly early next week before yet another cold front makes
a run at the area on Tuesday. A few more storms are possible with
this front as well, but widespread precipitation is not looking
likely at this time.

FIRE WEATHER...

Fuel conditions are pretty primed across the area today with the ERC
at the 75th percentile across most of the PB and 90th across the
Trans Pecos. Meanwhile critical fire is largely occurring across the
area too with single digit RHs across much of the Trans Pecos. Winds
are mostly 15-25 mph resulting RFTI of 3-4. RFW will continue until
9 PM CDT/8 PM MDT. Thur fire wx will be a concern again, but winds
will probably be just a little less. 85h winds of 20-22kts may end
up in a narrow corridor from the Upper Trans Pecos into the ne PB,
RH will be no problem. As such most favored area for RF wx will be
GDP Mtns/Upper Trans Pecos, possibly Eddy Co.? However fuels across
the Trans Pecos including BBNP and SE NM are dry enough keeping Sig
Fire Potential at least moderate? For now will issue a fire wx watch
for the GDP Mtns for Fri, but could be expanded to included
Culberson Co, Eddy County plains, most of the Trans Pecos for tmw as
a fuel biased RF could be justified.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     94  54  78  57 /  30  20  10  10
Carlsbad                       88  50  80  55 /   0   0   0  10
Dryden                         97  67  81  64 /  10  20  20  40
Fort Stockton                  92  57  81  60 /  10  10  10  10
Guadalupe Pass                 78  49  74  54 /   0   0   0   0
Hobbs                          84  46  77  51 /   0  10   0  10
Marfa                          85  46  79  54 /   0   0   0  20
Midland Intl Airport           93  55  80  57 /  20  10  10  10
Odessa                         92  54  80  57 /  20  10   0  10
Wink                           94  54  82  58 /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning from 10 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains.

&&

99/99
Hazardous weather outlook, May 19, 3:26 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
326 AM CDT Fri May 19 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
326 AM CDT Fri May 19 2017 /226 AM MDT Fri May 19 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are expected across the Permian
Basin this morning. Some storms will be severe with large hail and
damaging winds. Locally heavy rainfall could also produce flash
flooding.

There is a slight chance of thunderstorms tonight across the extreme
eastern Permian Basin. A few storms could be strong to severe.

Near critical to critical fire weather is expected across west Texas
and southeast New Mexico late this morning through early this evening.
A Red Flag Warning is in effect for the Guadalupe Mountains and
southeast New Mexico Plains today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will be possible Saturday and Saturday night from the
southeast Permian Basin to the Big Bend. A few storms could be
strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but local interest should be
prepared for the possibility of a few severe storms this morning
across portions of the Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, May 19, 3:34 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
334 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             COLORADO CITY           32.40N 100.86W
05/19/2017  E1.25 INCH       MITCHELL           TX   LAW ENFORCEMENT

&&

DAVID.HENNIG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:22 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell53 min
May 19, 2:39 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry66 min
May 19, 2:55 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Midland65 min
May 19, 3:07 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland, Mitchell53 min
May 19, 3:28 AM CDTTornado WarningMAFMitchell32 min
May 19, 4:04 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland, Mitchell56 min
May 19, 4:25 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 19, 4:26 AM CDTFlash Flood WarningMAFMitchell7 hr
May 19, 4:43 AM CDTRed Flag WarningMAF16 hr
May 19, 4:50 AM CDTSpecial Weather StatementMAFEctor25 min
May 19, 5:07 AM CDTSpecial Weather StatementMAFHoward, Mitchell38 min
May 19, 5:26 AM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr
May 19, 5:35 AM CDTSpecial Weather StatementMAFEctor25 min
May 19, 6:02 AM CDTSpecial Weather StatementMAFMidland43 min
May 19, 7:49 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry26 min
May 19, 8:00 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry60 min
May 19, 8:29 AM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr
May 19, 8:59 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry61 min
May 19, 9:43 AM CDTFlash Flood WarningMAFMitchell, Scurry3 hr
May 19, 9:57 AM CDTSpecial Weather StatementMAFScurry48 min
May 19, 11:26 AM CDTAreal Flood WarningMAFHoward, Mitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.